Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Baltimore/Washington

May 9, 2002Frederick County, Warren County, City of Winchester, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 9, 2002, 4:44 PM EDT for Frederick County, Warren County, City of Winchester, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2002, 4:44 PM EDT (20:44 UTC)
Expired
May 9, 2002, 5:15 PM EDT
In force
31 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Winchester, VA, Frederick County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 64 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:00 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 9, 3:00 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT THU MAY 9 2002

.SHORT TERM /TDA-TNGT-TMRW/...TALE OF TWO AIR MASSES TDA. WRN SXNS
CLRD OUT...AND NOW QUITE UNSTBL. E OF BLU RDG IN THE MARINE
AMS...CIGS BLO 010 VSBY 3-5SM BR. QSTN IS HOW MUCH OF THE STBL AMS
WL BE GOBBLED UP AS CNVCNTN MVS EWD. SUSPECT A LN IN TSRA
IMMEDIATELY E OF PREFRNTL TROF. WND GUSTS BIGGEST CONCERN.
EXTRAPOLATION WUD SGGST TSRA E OF BLURDG BY 00Z TNGT...AND CLR AREA
BFR MIDNGT. AREAL CVRG WUD LEAN TWD CHC POPS.

GOOD DRYING THRAFTR...W/ CAA/NW FLW REIGNING. MOSUN/CLR. FWC/MAV
SIMLR AND ACCEPTED.

HTS

LONG TERM...
THIS WILL BE BRIEF DUE TO SVR WX. HI PRES MOVES EAST OF FA BY
SATURDAY AFTERNOON. AS HIGH SHIFTS E THE NEXT SYSTEM AND FNT WL MOV
IN FORM THE WEST. CHC OF TRW LATE SAT THROUGH MON. LOW PRES WL SHIFT
EAST OF REGION MONDAY NIGH AND WL TAKE PCPN WITH IT. TUE THROUGH
THUR SURFACE HIGH PRESSURE WL ZONAL FLOW A LOFT FOR QUIET WX.
OVERALL ONLY MINOR CHANGES.

ND

.LWX...NONE.

In the hours before

Special weather statement, May 9, 3:39 PM EDT, 1 hour 5 minutes before
DCZ001-MDZ002>005-009-010-VAZ021-025>031-036>042-050>056-WVZ048>055-
092145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
339 PM EDT THU MAY 9 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR MUCH OF
NORTHERN VIRGINIA....WESTERN AND CENTRAL MARYLAND...EASTERN WEST
VIRGINIA AND THE DISTRICT OF COLUMBIA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR AREAS WEST
OF A LINE FROM CARROLL COUNTY MARYLAND THROUGH THE DISTRICT OF
COLUMBIA TO THE FREDERICKSBURG AREA.

AT 330 PM DOPPLER WEATHER RADAR INDICATED SHOWERS ACROSS CENTRAL
MARYLAND IN AN AREA NORTHWEST OF WASHINGTON DC TO JUST WEST OF
BALTIMORE. THESE SHOWERS ARE MOVING NORTHEASTWARD AND HAVE BEEN
WEAKENING OVER THE PAST COUPLE OF HOURS.

AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO WESTERN
MARYLAND...EASTERN WEST VIRGINIA AND NORTHWEST AND WEST CENTRAL
VIRGINIA. THE STRONGEST THUNDERSTORMS EXTENDED FROM WESTERN
ROCKINGHAM INTO WESTERN AUGUSTA COUNTY. THESE THUNDERSTORMS WERE
MOVING EAST AT 35 MPH AND WILL AFFECT STAUNTON AND HARRISONBURG
DURING THE NEXT HOUR. THESE THUNDERSTORMS COULD CONTAIN HEAVY
RAIN...LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES
THROUGHOUT THE AFTERNOON AND EVENING.

DMW/JLW
Special weather statement, May 9, 4:09 PM EDT, 35 minutes before
MDZ003-VAZ025>031-036>042-050-051-WVZ051>053-092145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
409 PM EDT THU MAY 9 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR MUCH OF
NORTHERN VIRGINIA....WESTERN AND CENTRAL MARYLAND...EASTERN WEST
VIRGINIA AND THE DISTRICT OF COLUMBIA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR AREAS WEST
OF A LINE FROM CARROLL COUNTY MARYLAND THROUGH THE DISTRICT OF
COLUMBIA TO THE FREDERICKSBURG AREA.

AT 405 PM DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM HAMPSHIRE COUNTY WEST VIRGINIA
SOUTHWARD THROUGH HARRISONBURG VIRGINIA TO STAUNTON VIRGINIA. THESE
STORMS ARE MOVING EAST AT 35 MPH. THESE STORMS HAVE BEEN
INTENSIFYING DURING THE PAST HOUR AND ARE CAPABLE OF PRODUCING
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES.

DMW/JLS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:53 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, City of Charlottesville52 min
May 9, 5:39 PM EDTSevere Thunderstorm WarningLWXSpotsylvania51 min
May 9, 7:38 PM EDTSpecial Marine WarningLWX82 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.